Tornadoes · United States · Kansas · 2003
F0 tornado, St Francis, Kansas, July 6, 2003
This F0 tornado ran 0.3 miles across Cheyenne County on July 6, 2003, touching down at 7:05 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 6, 2003
- Touchdown
- 7:05 PM CDT (00:05 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cheyenne County
- Touchdown point
- 39.950, -101.700
- Lift-off point
- 39.950, -101.700
- Record number
- 1301
What the Weather Service recorded
Brief touchdown over open fields. No known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
17 minutes of warning. NWS GLD issued a tornado warning for this county at 23:48 UTC, 17 minutes before the tornado touched down, in force until 00:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:06 UTC | 23:45 UTC | Tornado Warning | GLD |
| 23:48 UTC | 00:30 UTC | Tornado Warning | GLD |
| 00:25 UTC | 01:30 UTC | Severe Thunderstorm Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jul 6, 2:30 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 6, 2:30 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT SUN JUL 6 2003 FORECAST CONCERNS ARE ON THE CHANCES OF SEVERE WEATHER TONIGHT AND MONDAY AFTERNOON ALONG WITH CONTINUATION OF ABOVE NORMAL TEMPERATURES. TONIGHT...OUR OLD FAMILIAR FRIEND THE 700 THETA-E AXIS SETS UP FROM NORTHEAST CORNER OF THE FORECAST AREA SOUTHWEST THROUGH ALL BUT YUMA COUNTY COLORADO AT 00Z. AS WAS THE CASE YESTERDAY EVENING THIS BOUNDARY WILL PRESUMABLY GET PUSHED NORTHWARD AS CONVECTION DEVELOPS AND MOVES OFF IT...REINFORCING THE NORTHWARD PUSH. 850 THETA-E CONVERGENCE INCREASES ALONG THE ELEVATED MOISTURE AXIS...SUPPORTING SEVERE THUNDERSTORM DEVELOPMENT AS 500 WAVE COMES IN FROM THE WEST. BETWEEN 03 AND 06Z ANY PRECIP LOOKS TO BE CONFINED TO FAR EASTERN COLORADO AND ALONG THE NEBRASKA/KANSAS BORDER WHERE 850 CONVERGENCE CONTINUES WITHIN ELEVATED MOISTURE AXIS. THINGS SHOULD AGAIN COME TO AN END BETWEEN 06-09Z. WILL HAVE HIGHEST POPS STRUCTURED OVER THE NORTHWEST TAPERING DOWN TO SOUTHEAST. HOPEFULLY WE WONT HAVE A REPEAT OF LAST EVENING WHEN THE DECAYING THUNDERSTORMS OVER OUR SOUTHEAST FORECAST SENT OUT NUMEROUS COOL AND HOT OUTFLOW BOUNDARIES WITH HEATBURSTS PRETTY COMMON ACROSS THE AREA. SEE THE LATEST TOPLSRGLD FOR SPECIFICS ON THE DAMAGE THAT THESE HEATBURSTS CREATED. MINS AGAIN GENERALLY 60 TO 65 WEST AND CENTRAL WITH NEAR 70 EAST. MONDAY...STATIONARY FRONT IS FORECAST TO PUSH INTO THE NORTHWEST PORTION OF THE AREA. PLENTIFUL LOW AND MID LEVEL MOISTURE WILL BE PRESENT ALONG THE WEST OF THIS BOUNDARY WHERE INSTABILITY WILL BE GREATEST. CONVECTIVE INHIBITION WILL BE VERY LITTLE AND WITH VARIOUS WEAK WAVES MOVING THROUGH A NEAR ZONAL 500 FLOW EXPECT MORE SEVERE WEATHER ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. MONDAY NIGHT FEATURES WHAT THE MODELS/HPC ARE DEPICTING AS POSSIBLY A SMALL MCS OVER THE NORTHWEST PART OF THE FORECAST AREA WHERE A VERY STRONG 500 VORT MAX COMES OUT FROM THE FRONT RANGE. WILL CARRY HIGH CHANCE POPS FOR MOST OF THE AREA WITH LOWER CHANCE POPS OVER THE FAR SOUTH. TEMPS WILL BE A BIT COOLER WITH READINGS GENERALLY IN THE MID MAYBE UPPER 90S. TUESDAY...ON THE BACKSIDE OF THE DEPARTING CONVECTIVE SYSTEM A LEE TROUGH REDEVELOPS ALONG THE FRONT RANGE. LOW AND MID LEVEL MOISTURE INCREASE WITH THE FOCUS OVER THE WESTERN THIRD OF THE AREA. ONCE AGAIN LIFT LOOKS TO BE SUFFICIENT AS A WEAK 700 WAVE AND TO A LESSER EXTENT 500 WAVE MOVE OUT FROM THE WEST. OMEGA FIELDS SHOW A LITTLE LESS ORGANIZATION THEN PREVIOUS DAYS WITH WEAK 850 THETA-E CONVERGENCE SHOWING A SIMILAR PATTERN SO WILL FOR NOW KEEP IT DRY. SURFACE TROUGH MOVES EAST TUESDAY NIGHT SHIFTING WINDS TO THE SOUTHWEST. TEMPERATURES NEARLY THE SAME AS MONDAY WITH MID MAYBE UPPER 90S. WEDNESDAY...LATEST GFS SHOWING A FRONTAL PASSAGE DURING THE DAY WITH THE GREATEST INSTABILITY OVER THE SOUTHEAST CORNER OF THE AREA. THERE IS SOME WEAK LIFT ALONG THE FRONT WITH INCREASING JET LEVEL WINDS NOSING INTO CENTRAL KANSAS FROM THE NORTHWEST. QUESTION BECOMES WILL BE FRONT BE FAR ENOUGH SOUTH OF THE AREA TO KEEP POPS OUT OR NOT. WINDS QUICKLY TURN TO THE SOUTHEAST OVER THE WESTERN THIRD OF THE AREA ON THE BACKSIDE OF THE SURFACE HIGH BEHIND THE FRONT. GFS/ETA 850 TEMPS WARM A BIT AND WILL COMPROMISE BETWEEN THE TWO WITH AFTERNOON TEMPS NEAR 100 OR SO. IN THE EXTENDED FORECAST (THURSDAY-SUNDAY)...UPPER LEVEL RIDGE CONTINUES TO BE THE DOMINANT WEATHER PLAYER THROUGH DAY 7. THERE ARE SOME SUBTLE CHANGES THURSDAY AND FRIDAY WITH 700 TEMPS A BIT COOLER THAN YESTERDAYS RUN AND ON SUNDAY A SURFACE FRONT LOOKS TO SLICE ACROSS THE AREA. HIGHS WILL BE IN THE 95 TO 100 RANGE THURSDAY AND FRIDAY WITH 100 TO 105 SATURDAY. FOR SUNDAY THE COOLER AIR COMES IN WITH READINGS BACK IN THE 90 OR SO RANGE. COULD BE SOME PRECIP WITH THE FRONT SATURDAY OR SATURDAY NIGHT BUT GIVEN ITS DAY 7 WILL KEEP IT DRY FOR NOW. .GLD...NONE. DDT
Hazardous weather outlook, Jul 6, 11:43 AM CDT, 7 hours 22 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING AND AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. THESE STORMS WILL THEN MOVE INTO FAR EASTERN COLORADO LATE THIS AFTERNOON AND INTO THE REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ISOLATED LARGE HAIL WILL OCCUR WITH STRONGER STORMS...BUT THE PRIMARY SEVERE THREAT WILL BE DAMAGING DOWNBURST WINDS OF UP TO 80 MPH...WHICH CAN MOVE FAR AHEAD OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS. TEMPERATURES AROUND 100 ARE EXPECTED AGAIN TODAY ACROSS THE TRI STATE AREA...SO DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT SERIOUSLY. HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONT WILL BE DRAPED ACROSS NORTHWEST KANSAS INTO EASTERN COLORADO ON MONDAY. MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG THIS FRONT CAUSING THUNDERSTORMS TO DEVELOP. A DISTURBANCE PASSING OVERHEAD WILL INTENSIFY THE STORMS SO THAT A FEW OF THEM COULD BECOME SEVERE ACROSS THE TRI STATE AREA MONDAY AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS...INCLUDING A POSSIBLE TORNADO. THIS SEVERE THREAT WILL BE EAST OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO...EXTENDING INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HEAT WILL CONTINUE TO BE A CONCERN MONDAY AND TUESDAY WITH TEMPERATURES NEAR 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. FS/JDK
In the hours before
Special weather statement, Jul 6, 6:53 PM CDT, 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 553 PM MDT SUN JUL 6 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE TRI- STATE AREA UNTIL MIDNIGHT CDT (11 PM MDT)... EASTERN COLORADO COUNTIES IN THIS WATCH INCLUDE CHEYENNE...KIT CARSON...AND YUMA. NORTHWEST KANSAS COUNTIES IN THE WATCH INCLUDE CHEYENNE... DECATUR...GREELEY...GOVE...GRAHAM...LOGAN...NORTON...RAWLINS... SHERIDAN...SHERMAN...THOMAS...WALLACE...AND WICHITA. SOUTHWEST NEBRASKA COUNTIES IN THE WATCH INCLUDE DUNDY... HITCHCOCK...AND RED WILLOW. CLUSTERS OF THUNDERSTORMS WILL MOVE ALONG THE KANSAS AND NEBRASKA BORDER TONIGHT...WHILE A LINE OF STORMS WILL MOVE OUT OF EASTERN COLORADO INTO NORTHWEST KANSAS. WIND GUSTS OF 70 MPH AND ISOLATED TORNADOES ARE POSSIBLE WITH STORMS TONIGHT. LATER ON...HOT WINDS FROM DYING THUNDERSTORMS CAN PRODUCE A QUICK RISE IN TEMPERATURES...WITH TEMPERATURES REACHING THE 90S. LARGE HAIL OF 3/4 INCH OR LARGER ARE ALSO POSSIBLE WITH SOME OF THESE STORMS. ENTWISTLE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
0.1 hours before the tornado, 131 km from the path. July 7, 2003.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -108 J/kg
- Surface CAPE
- 394 J/kg
- Mixed-layer LCL
- 4089 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.9 K/km
Denver, CO (KDNR), 12:00Z
11.9 hours after it, 131 km from the path. July 7, 2003.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -561 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2421 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
The radar
The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the touchdown began at 00:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of July 6, 2003
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 6 | 5:05 PM CDT | F0 | Dodge, WI | 0.1 | 25 | |||
| July 6 | 5:15 PM CDT | F0 | Dodge, WI | 0.1 | 25 | |||
| July 6 | 5:30 PM CDT | F0 | Beltrami, MN | 0.2 | 25 | |||
| July 6 | 5:43 PM CDT | F1 | Washington, WI | 0.8 | 40 | $20,000 | ||
| July 6 | 5:47 PM CDT | F0 | Dodge, WI | 0.1 | 25 | |||
| July 6 | 6:14 PM CDT | F0 | Cheyenne, KS | 0.3 | 25 | |||
| July 6 | 7:30 PM CDT | F1 | Otter Tail, MN | 1.0 | 50 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.